I'll be switching from Enbrel to Benepali soon and am wondering if anyone has done so seamlessly or had side effects? I am in a relatively good patch and really don't want to rock the boat!
Anyone switched from Enbrel to Benepali? : I'll be... - NRAS
No side effects it's just not working as well now as it was since July when I started it , it was great first couple off months but not as great now as I've just about lost the use off my left hand which is good hand, I'm going for injections in it next week so we will see how that goes xxx
The injection itself is a little different. With Enbrel you place against your skin then press the button at the end of the pen, with Benepali it's you pushing the pen into your chosen spot that administers the medicine.
I find Benepali stings more but bleeds less.
I like to think it's working , ( I'm into my third month on Benepali after 10 months aprox on Enbrel ) and I'm sure it is in that I am functioning pretty well but I get a lot of pain in my feet with no swelling that I didn't have before.
I try and explain it to friends and family who look at me with astonishment when I say it's not pain on movement( though you get that too of course with the combined stiffness) , it's not pain that hurts when you touch it it's just internal waves of bone deep 10 out of 10 catch your breath agony.
I'm seeing the consultant tomorrow and have put a little gallery of pics together for him of my various ailments.
I honestly think that it's the psychological change to Benepali that is damaging with our condition.
I think it's human nature to be apprehensive when you are settled with one brand and then are made to change especially as we are used to equating pricier goods with better quality and we are all aware of the cost implications of Biologic therapy to the NHS
Etanercept which is the active ingredient in both Enbrel and Benepali should have exactly the same effect.
Whether this will be proved to be the case after a few years who knows its just you and I et al who are the Guinea pigs in this case.
Good luck to you with your switch, I'm generally doing ok and I'm sure you will too.
Thank you Mandalou. I absolutely agree with you about the psychological impact: it feels a bit like I'm losing some control over my treatment in that I have no choice in this and that cost considerations are more important. I understand that the NHS is in deep mire and must make economies where possible. I just don't think the accountants and managers appreciate the potential real cost to us patients. As Benepali has the same active ingredient technically it should work in the same way and I shouldn't be apprehensive at all - however, we know we all react differently to the same drugs and therefore it seems possible to me that some of us may not tolerate Benepali. It might work as well for my RA but what might the side effects be? I am only just tolerating the side effects Enbrel gives me. Maybe I'll prefer the Benepali side effects?!? And maybe there won't be any at all. Was that a pig I just saw flying past my window...?
I'm afraid what seems like a lifetime of RA has made me a tad cynical!
Anyway, thanks to you and Popsmith, I'll let you know how I get on. X
We have a lot of information on Biosimilars on the NRAS website: nras.org.uk/search?q=biosim...
We have been involved with NHS England and other stakeholders in trying to ensure Biosimilars are introduced in the best possible way and the patient voice is represented. If you have any experiences of switching, both good and bad, we would be pleased to hear them. You can get in touch with us using the details in the link here: nras.org.uk/biosimilars
If you have any concerns about switching or any other questions, please do give the NRAS Helpline a call on 0800 298 7650 (free phone) or email firstname.lastname@example.org
Hi, after a break from Humira things went downhill and I've just been told that I need to add in further meds. Been offered Benepali, read your post and wondered how you are doing on it.
I said I'd update you Lisazs. I've taken 3 injections of Benepali to date (I inject fortnightly in agreement with my Rheumatologist) and I'm aware of having fewer side effects (sinus-type symptoms and headaches) but less energy which I could always rely on with Enbrel. I'm also more achey and a few joints are very sore. I had almost forgotten about feeling this way. But I'm not feeling 'ill' so I doubt whether I could make a case for resuming Enbrel. I do wonder whether Benepali is working at all and whether I'm still feeling the residual benefit of Enbrel so am awaiting my latest blood test results with interest. Maybe it takes time for Benepali to build up? Anyway, not suffering particularly just a bit below par.
I hope it's going really well for you and everyone else who's made the switch.
i believe the lead time for Bene to fully kick in is between 2 and 3 months.
Why is it you have to take them every 2 weeks instead of weekly? I can see at first it's always good to take it slow, in case you have an adverse reaction. But if not, surely it's just dragging out the speed at which it may work to help you?
For his reason it's hard to pin down why you are feeling under par. It could be your tailing off effects of Enbrel, and not taking enough Benepali to cover. Or that Bene Isn't working well yet. Or it's not vibing with you as well as Enbrel.
I'm afraid it's a waiting game now, which is something we are all used to, but that doesn't sweeten the pill I know, I have been there many times.
Hope this becomes clearer soon. My advice would be to get the green light to take Bene weekly asap, to speed up this process.
All the best
Thanks D, I hadn't been told that Benepali would take time to get going, that makes sense of my symptoms I think.
I took Enbrel fortnightly to reduce the side effects I had: headaches and sinus -type problems. I would say sinus infections but eventually I saw an ENT during an 'infection' and it wasn't one.
It seemed crazy to lose two days a week feeling rough when I could manage really well for up to 3/4 weeks at times. My Rheumatologist calls it Titration - adjusting the dose to an optimum level. And with Enbrel that worked really well.
I had started thinking perhaps Benepali wasn't working for me but if it takes time, maybe it will be as good. I am finding rather a lot of hair on my hairbrush though which I think others here have mentioned - I'm not having that!!!
Hia me again!
Yes that is a good way to reduce side effects if it works well enough. Minimum effective dose is something I try to live by myself.
Yep I concur with the hair loss. I have said here before that if your prone to losing hair which I am, some meds accelerate it more than others and more than is acceptable. I found this with Bene.
Hi, I hope you don't mind me joining the conversation but I just found your thread and would like to ask for advice re the same thing. I changed from Enbrel to Benepali 10 weeks ago, and this last few days I have started struggling with fatigue, pain and stiffness. I was on Enbrel for about 18 months and was fine on it, didn't really have many flare ups, and when I did they were mild and didn't last long. I know the active ingredient Etanercept is the same, but I am worried my latest symptoms are not a good sign, and don't know if I should contact my Rheum team or give it more time? Maybe it's time of year/weather etc, but there is a noticeable difference this last week or so.
I've changed to Benepali recently and found no difference
Hi Vickio, sorry to hear that. I had some qualms in advance of the switch because I'd heard of a few others with problems - just as I'd heard that '70% patients in one unit made the change successfully' but I assumed that since the basic ingredient was the same, I wasn't likely to experience problems. Early on I was pleased because instead of feeling my sinuses were blocked I was aware that they weren't (I'll spare you the detail!) but I've definitely been feeling more aches and pains and stiffness as well as some headaches. My worst side effect is a gnawing pain in my stomach - like excess acid.
Ten weeks? I'm not prepared to wait that long! I'm due a review next Thursday and will be asking if and when I can switch back. I know it's being done elsewhere but I don't expect I will succeed unless my bloods show significant deterioration. It's so annoying because I too had brilliant results from Enbrel. Good luck and I hope you'll improve.
I also have to change from embrel to benapali ,I’m not happy ,the embrel works perfect for me and I have had bad side effects from other drugs ,I really feel I’m been forced to do something I’m not happy with, and will I be able to go back on embrel if this doesn’t work,scared
I was fortunate to see my rheumatologist for review soon after I started doubting that Benepali was working and I was really surprised that he wasn't resistant at all. He laughed and said it was pretty obvious that not having my usual side effects indicated the drug wasn't working and said I was just unlucky but should go back onto Enbrel. I then felt torn at the prospect of my sinus problems reoccurring, no pleasing me! It took a few weeks as he had to make the case to the CCG and he used my DAS scores to demonstrate my decline and change the prescription back to Enbrel with Healthcare at Home. One dose of Enbrel and I had my energy back but it took 3 more injections for my CRP to improve. I can't say that the switch to Benepali caused any more bone damage but equally I dread to think what might have happened if I'd had to be on it for much longer.
Houghtonuk, the switch to Benepali was put across by some (most) rheumatologists as mandatory but I understand that it is possible to refuse it. However, we're told that 70% of patients don't notice any change so your fears, whilst entirely understandable, may be unfounded. Whatever you decide I hope you fare well.